Colorado, 2007

Winter Storm in Colorado, January 4 to 5, 2007

January 4 to 5, 2007 · NWS PUB · 7 events in 7 counties and zones

A strong, quick moving winter storm generated up to 15 inches of snow over higher elevations of southern Colorado. and southeast mountains.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong, quick moving winter storm generated up to 15 inches of snow over higher elevations of southern Colorado. Accumulations over 8 inches occurred over the central mountains...eastern San Juan Mountains...and southeast mountains. Some of the heavier snow amounts reported include 10 inches at Monarch Pass and around Maysville in Chaffee County...11 inches from Rye to east of Colorado City in Pueblo County...and La Veta in Huerfano County...and 15 inches at Cuchara in Huerfano County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 4, 2:47 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Jan 4, 2:47 PM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
247 PM MST THU JAN 4 2007

.SHORT TERM...
(TONIGHT AND FRIDAY)

...SNOW AND WIND FOR FRIDAY...

VERY WARM DAY TODAY...62 DEGREES AS OF LAST OB HERE AT KPUB. EVEN
KLAA HAS MOVED INTO THE MID 30S. ALL THANKS TO STRONG ZONAL FLOW
ALOFT WHICH WILL CONTINUE TO WARM THE E SLOPES AND PLAINS THROUGH
TONIGHT. AS IS OFTEN THE CASE...THIS GIFT OF WARM AIR WILL PRECEDE
YET ANOTHER BLAST OF WINTER.

AS WELL ADVERTISED BY PREVIOUS FORECASTS/DISCUSSIONS...A
QUICK-MOVING BUT STRONG WINTER STORM IS EXPECTED TO MOVE THROUGH
COLORADO BEGINNING THIS EVENING AND LASTING THROUGH EARLY FRIDAY
EVENING. SAT IMAGERY SHOWS THIS SYSTEM CURRENTLY MOVING INTO THE
GREAT BASIN. FIRST IMPACTS WILL BE ALONG THE NRN CONT DVD...WHERE IT
IS ALREADY SNOWING AT THE HYR ELEVATIONS. SNOW WILL THEN SHIFT TO
THE SW MTNS OVERNIGHT...AS A 160 KT JET STREAK PLOWS THROUGH THE 4
CORNERS REGION. HEAVIEST SNOWFALL SHOULD OCCUR IN THE MORNING AS
FAVORABLE JET DYNAMICS COMBINE WITH LLVL FRONTOGENETIC FORCING.
STEEP LAPSE RATES OF 8+ DEG CELSIUS/KM THANKS TO VERY COLD AIR
ALOFT...MINUS 32 AT H5...WILL CREATE POTENTIAL FOR CONVECTIVE SNOW.
WOULD NOT BE SURPRISED TO SEE SOME ISOLD THUNDERSNOW WITH THIS
SYSTEM. CONVECTIVE ACTIVITY WILL CAUSE LOCALIZED HEAVY
ACCUMULATIONS...PARTICULARLY OVER THE DIVIDE. BUT OROGRAPHICS AND
SYNOPTIC FORCING APPEAR FAVORABLE FOR WIDESPREAD WARNING
CRITERIA...AT LEAST OVR THE HYR ELEVATIONS...SO WILL UPGRADE THE
ADVISORIES TO WARNINGS FOR THE HIGH SAWATCH AND SAN JUAN
ZONES...WHERE 8 TO 16 INCHES LOOKS REASONABLE.

FORCING WILL THEN SHIFT TO THE ERN MTNS ON FRI...AS A QUICK MOVING
FRONT OVERTAKES THE ERN PLAINS. WILL SEE TEMPS FALL THROUGH THE DAY
AS MINUS 12 TO MINUS 15 DEG AIRMASS OVERTAKES THE ALREADY
SNOW-COVERED PLAINS. WILL BE RATHER UNPLEASANT FOR THE FOLKS WHO
CONTINUE TO DIG OUT...BUT DUE TO SPEED OF THE SYSTEM SHOULD NOT SEE
HEAVY AMTS OVER THE PLAINS...PROBABLY 1-3 INCHES. HOWEVER...NERLY
WINDS AT H7 AT AROUND 30-40 KTS LOOK FAVORABLE FOR SOME QUICK
ACCUMULATIONS OVER THE ERN SLOPES OF THE SANGRES...WETS...AND
RAMPARTS. WILL ADD A SNOW AND BLOWING SNOW ADVISORY FOR THE ERN MTNS
AND N EL PASO FOR FRIDAY. TELLER CNTY AND ERN WETS FROM WETMORE TO
RYE SHOULD BE ABLE TO PICK UP AT LEAST ADVISORY AMTS WITH THIS
SYSTEM...PARTICULARLY WITH AIRMASS BEING IN A GOOD DENDRITIC GROWTH
ZONE...MINUS 12-15 DEGREES. SILL SEE SNOWFALL TAPER OFF FROM N TO S
DURING THE LATE AFTERNOON AND EVE. NERLY WINDS FROM 10-20 MPH WITH
GUSTS IN THE 30S SHOULD QUIET DOWN SOME AND SHIFT TO THE NORTH AND
NORTHWEST BY EVENING. ROSE

.LONG TERM...
(FRI NIGHT THROUGH THU)

...WEATHER SYSTEM EXITS SOUTHEAST CO FRI EVENING...
...ACTIVE WEATHER PATTERN BY THE END OF NEXT WEEK...

FRI NIGHT...MIDDLE AND UPPER LEVEL LONGWAVE TROUGH SHOULD CONTINUE
MOVING EAST THROUGH THE ROCKIES. SNOWFALL WILL BE COMING TO AN
ENDING QUICKLY FROM NORTH TO SOUTH DURING FRI EVENING WITH THE SKY
CLEARING OVERNIGHT. WE COULD STILL GET ANOTHER 1-4 INCHES ACROSS
SOUTHERN CO...MAINLY ACROSS THE MOUNTAINS AND ALONG THE CO/NM
BORDER AROUND THE SOUTHERN SANGRE DE CRISTO MOUNTAINS AND ADJACENT
SOUTHERN FOOTHILLS LIKE TRINIDAD AND RATON MESA/PASS. GIVEN A
POTENTIALLY NEW FRESH SNOW PACK...WENT A LITTLE LOWER THAN GRIDDED
MOS GUIDANCE IN THE VALLEYS...ESPECIALLY THE HEART OF THE SAN LUIS
VALLEY.

SAT THROUGH WED...FAST MOVING MIDDLE AND UPPER LEVEL NORTHWEST FLOW
DEVELOPS. ANY POTENTIAL FOR PRECIPITATION WOULD BE AROUND THE
CENTRAL AND NORTH CENTRAL MOUNTAINS PER CONCEPTUAL MODELS AND
CURRENT MODEL DATA. EAST OF THE DIVIDE IN THIS PATTERN...MODERATING
TEMPERATURE TRENDS WILL BE LIKELY AND HIGHLY DEPENDENT ON SNOW
COVER. FOR SAT NIGHT AND SUN NIGHT...WENT BELOW GRIDDED MOS
GUIDANCE IN THE SAN LUIS VALLEY GIVEN TRAPPED COLD AIR. ANY
CHANCE FOR HIGH CLOUD TO MOVE OVERHEAD WOULD TEND FOR THOSE
TEMPERATURES TO BE A TOUCH WARMER...HOWEVER...THINK THE TRAPPED
COLD AIR OVER SNOW PACK WILL WIN OUT IN THE SAN LUIS VALLEY.
MAXIMUM TEMPERATURES WILL ALSO BE A CHALLENGE GIVEN WESTERLY CHINOOK
FLOW DEVELOPING AND ANY REMAINING SNOW PACK. GFS HAS 0C TO +7C
OVER SOUTHEAST CO TUE/WED WITH BREEZY/WINDY SOUTHWEST WINDS.

THU...POTENTIAL FOR ANOTHER WEATHER SYSTEM TO AFFECT THE ROCKIES
BY LATE NEXT WEEK. GFS HAS A DEVELOPING LOW PRESSURE SYSTEM OVER
THE GREAT BASIN WITH A PRETTY DECENT CP AIR MASS 1040-1050MB
SURFACE HIGH PRESSURE SYSTEM MOVING OUT OF WESTERN CANADA INTO THE
NORTHERN ROCKIES/PLAINS. ENSEMBLE DATA HAS VARIOUS LARGE SCALE
SOLUTIONS...SO THE DETAILS THIS FAR OUT ARE SKETCHY AT BEST. 12Z/04
ECMWF SHOWS LOW DEVELOPING OVER THE GREAT BASIN WHILE A SIGNIFICANT
COLD FRONT RACES DOWN THE ROCKIES FRONT RANGE ON THU...WHICH IS
NOT TOO FAR FROM THE GFS SOLUTION. FOLKS HAVING PLANS ACROSS THE
REGION LATE NEXT WEEK SHOULD CONTINUE A MODERATE TO HIGH WEATHER
SITUATIONAL AWARENESS FOR THE NEXT 7 TO 8 DAYS. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY UNTIL 5 PM MST FRIDAY FOR COZ059-
061.

SNOW AND BLOWING SNOW ADVISORY FROM 5 AM TO 8 PM MST FRIDAY FOR
COZ072-073-078>082-084.

WINTER STORM WARNING UNTIL 5 PM MST FRIDAY FOR COZ058-060.

SNOW AND BLOWING SNOW ADVISORY FROM 8 AM TO 11 PM MST FRIDAY FOR
COZ074-075.

WINTER STORM WARNING FROM 11 PM THIS EVENING TO 8 PM MST FRIDAY
FOR COZ068.

SNOW AND BLOWING SNOW ADVISORY FROM 11 PM THIS EVENING TO 5 PM
MST FRIDAY FOR COZ066-067.

&&

44/17
Hazardous weather outlook, Jan 4, 3:56 PM MST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
356 PM MST THU JAN 4 2007

COZ058>089-093>099-052300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
356 PM MST THU JAN 4 2007

...WINTER STORM WARNING FOR THE SAWATCH AND MOSQUITO MOUNTAINS UNTIL
5 PM FRIDAY...

...WINTER STORM WARNING FOR THE EASTERN SAN JUAN MOUNTAINS FROM 11
PM THIS EVENING THROUGH 8 PM FRIDAY...

...SNOW AND BLOWING SNOW ADVISORY FOR LAKE COUNTY AND THE CENTRAL
MOUNTAINS BELOW 11000 FEET UNTIL 5 PM FRIDAY...

...SNOW AND BLOWING SNOW ADVISORY FOR THE LA GARITA MOUNTAINS AND
SAN JUAN MOUNTAINS BELOW 10000 FEET FROM 11 PM THIS EVENING THROUGH 5
PM FRIDAY...

...SNOW AND BLOWING SNOW ADVISORY FOR THE RAMPART RANGE...WET
MOUNTAINS AND WET MOUNTAIN VALLEY...AND THE NORTHERN SANGRE DE
CRISTO MOUNTAINS FROM 5 AM FRIDAY THROUGH 8 PM FRIDAY...

...SNOW AND BLOWING SNOW ADVISORY FOR THE SOUTHERN SANGRE DE CRISTO
AND CULEBRA RANGE FROM 8 AM TO 11 PM FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FAST MOVING STORM WILL MOVE THROUGH EASTERN COLORADO TONIGHT
THROUGH FRIDAY. THIS STORM WILL BRING GUSTY WINDS AND PERIODS OF
MODERATE TO HEAVY SNOWFALL TO MUCH OF THE AREA. SNOWFALL WILL
INTENSIFY OVER THE CONTINENTAL DIVIDE THIS EVENING...AND 8 TO 16
INCHES OF SNOW IS EXPECTED OVER THE PASSES AND HIGHER ELEVATIONS
BY LATE FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THE EASTERN PLAINS
ON FRIDAY AND BRING A ROUND OF MODERATE SNOWFALL TO THE PLAINS
DURING THE DAY. IN GENERAL...ONLY LIGHT ACCUMULATIONS OF LESS THAN
3 INCHES IS EXPECTED OVER THE PLAINS. HOWEVER...HIGHER AMOUNTS
RANGING FROM 6 TO 10 INCHES WILL BE POSSIBLE OVER THE EASTERN
MOUNTAINS AND PALMER DIVIDE. NORTH TO NORTHEAST WINDS OF 20 MPH
WITH GUSTS FROM 30 TO 40 MPH WILL CONTRIBUTE TO BLOWING AND
DRIFTING SNOW OVER THIS AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TONIGHT THROUGH SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
January 4, 8:00 PM MST to January 5, 8:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
January 4, 9:00 PM MST to January 5, 12:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
January 4, 9:00 PM MST to January 5, 12:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
January 5, 10:00 AM MST to 9:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
January 5, 10:00 AM MST to 9:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
January 5, 12:00 PM MST to 11:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
January 5, 1:00 PM MST to 11:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11440, 11438, 11439, 11443, 11444, 11442, 11441.